Nevada, 2010Strong Wind in Nevada, March 12, 2010
March 12, 2010 · NWS REV · 1 event in 1 county or zone
The Reno, Carson City, and Minden areas experienced widespread gusty winds along with isolated high wind gusts on the 12th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Reno, Carson City, and Minden areas experienced widespread gusty winds along with isolated high wind gusts on the 12th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 12, 9:35 AM PST, 25 minutes earlier.
Area forecast discussion, Mar 12, 9:35 AM PST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
935 AM PST FRI MAR 12 2010
.UPDATE...MORNING SOUNDINGS SHOW A NICE CRITICAL LAYER HAS
DEVELOPED IN THE LEE OF THE SIERRA. THIS PROVIDES A FAVORABLE
DOWNSLOPE WIND PROFILE WHICH WILL ENHANCE WIND SPEEDS TODAY.
UPGRADED THE WIND ADVISORY FOR MONO COUNTY TO A WARNING AS A
RESULT. LOCAL WIND WARNING CRITERIA GUSTS ARE EXPECTED ALONG THE
395 CORRIDOR FROM STEAD TO TOPAZ LAKE...BUT DOESNT LOOK WIDESPREAD
ENOUGH TO WARRANT A WARNING. OTHERWISE FORECAST ON TRACK WITH
PRECIP BANKING INTO THE SIERRA THIS AFTERNOON WITH STRONG COLD
FRONTAL PASSAGE OVERNIGHT. MILNE
&&
.PREVIOUS DISCUSSION... /ISSUED 347 AM PST FRI MAR 12 2010/
SHORT TERM...
COLD AND VIGOROUS STORM SYSTEM OFF THE OREGON COAST WILL MOVE
INLAND BY THIS EVENING...WITH STRONG WINDS AND A PERIOD OF
MODERATE TO LOCALLY HEAVY PRECIPITATION REACHING THE SIERRA BY
THIS AFTERNOON. THE FAST MOVEMENT OF THIS SYSTEM AND WARMER PRE-
FRONTAL AIR MASS WILL LIMIT OVERALL SNOW AMOUNTS ESPECIALLY BELOW
6500 FEET.
CURRENT WIND ADVISORIES LOOK REASONABLE FOR THE RENO...MINERAL AND
MONO ZONES...WITH GUSTS CLOSE TO ADVISORY LEVELS ACROSS THE
REMAINDER OF THE REGION. HAVE ALSO ADDED LAKE WIND ADVY TO TAHOE
FROM NOW UNTIL THE START OF THE WINTER WX ADVY AS WINDS HAVE
ALREADY BEGUN TO PICK UP AT KTVL AND KTRK AND SHOULD SEE CHOPPY
LAKE CONDITIONS BY DAYBREAK. MODEL SOUNDINGS AND WIND CLIMATOLOGY
DATA STILL DO NOT SHOW SUFFICIENT UPPER LEVEL JET SUPPORT OR
STANDING WAVE SCENARIO CONDUCIVE FOR A DAMAGING HIGH WIND EVENT.
THERE MAY BE SOME RELATIVE LULLS IN WINDS AT TIMES THIS EVENING IF
PRECIP IS ABLE TO BRIEFLY SPILL OVER INTO THE LOWER
ELEVATIONS...BUT WILL LET THE ADVISORY STAY IN EFFECT THRU 12Z SAT
WHEN THE FRONT IS CLEARLY PAST THE REGION.
FOR PRECIP...THE WINTER WX ADVISORY WILL REMAIN IN PLACE FOR ONLY
THE TAHOE ZONE. FARTHER NORTH...ALTHOUGH QPF AMOUNTS WILL BE
DECENT THE MAJORITY OF PRECIP WILL BE PRE-FRONTAL AND LIMITED TO
THE HIGHER ELEVATIONS OF WRN LASSEN-PLUMAS-SIERRA COUNTIES. SUN
ANGLE IN MID MARCH WILL LIMIT ACCUMULATIONS ON ROAD SURFACES UNTIL
LATE AFTERNOON...THEN PRECIP INTENSITY IS EXPECTED TO DECREASE
AFTER SUNSET. THE ONLY WILD CARD MAY BE IF TSTMS DEVELOP WEST OF
THE CREST AND SPILL OVER A CONVECTIVE BAND OF SNOW THIS EVENING.
EVEN IF THIS WERE TO OCCUR...SNOW AMOUNTS SHOULD BE LIMITED TO
LOCAL AREAS AND PROBABLY NOT EXCEED 6 INCHES IN ANY LOCATION BELOW
6000 FEET. FARTHER SOUTH IN MONO COUNTY...SNOW AMOUNTS LOOK TO BE
LIMITED AS MOISTURE BAND THINS OUT MORE QUICKLY AS IT MOVES SOUTH
OF THE TAHOE BASIN...RESULTING IN LIGHTER SNOW AMOUNTS. WHILE SOME
HIGH SIERRA LOCATIONS MAY RECEIVE UP TO 10 INCHES OF SNOW...THE
AREAS RECEIVING THESE AMOUNTS OF SNOW ARE NOT EXPECTED TO BE
WIDESPREAD ENOUGH TO ADD MONO COUNTY TO THE ADVISORY. LOWER
ELEVATIONS OF NERN CA AND NWRN NV MAY RECEIVE UP TO 3 INCHES OF
SNOW...WITH LESSER ACCUMULATIONS EXPECTED ACROSS THE REMAINDER OF
WRN NV INCLUDING THE RENO AND CARSON CITY VICINITY.
ALTHOUGH THE GFS HAS CONSISTENTLY BEEN A BIT FASTER WITH THE
PRECIP ONSET AND PEAK INTENSITY...ALL OF THE GUIDANCE DATA IS
CONSISTENT IN TAPERING PRECIP TO SHOWERS AFT 06Z TONIGHT. ONCE
AGAIN...LINGERING CONVECTIVE SNOW BANDS COULD LAST PAST MIDNIGHT
IN EITHER NERN CA OR THE TAHOE ZONE SO THE ADVISORY WILL BE LEFT
IN PLACE THRU 12Z SAT...WITH POTENTIAL FOR EARLY CANCELLATION IF
THE INTRUSION OF DRIER AIR IS ABLE TO CUT OFF THE SNOW SHOWER
ACTIVITY SOONER.
ONLY A FEW SNOW SHOWERS SHOULD BE LEFT OVER BY SAT MORNING...WITH
CYCLONIC FLOW ALOFT POSSIBLY YIELDING A FEW SNOW OR GRAUPEL
SHOWERS OVER FAR ERN CHURCHILL AND PERSHING COUNTIES THRU THE
AFTERNOON. TEMPS WILL DROP TO NEAR 10 DEGREES BELOW WITH BRISK
NORTH WINDS...ALTHOUGH WILL NOT UNDERCUT MOS GUIDANCE SINCE THE
PREVIOUS DAYS THIS WEEK WITH THE COLD ADVECTION STILL RESULTED IN
MAX TEMPS NEAR THE GUIDANCE FORECASTS...ESPECIALLY SINCE THE DRY
AIR AND DOWNWARD VERTICAL MOTION HAS ALLOWED MOST AREAS TO BECOME
MOSTLY SUNNY BY THE AFTERNOON. CLEARING SKIES AND LIGHT WINDS WILL
BRING TEMPS DOWN TO THE TEENS AND 20S AGAIN OVER MOST AREAS SAT
NIGHT.
RIDGE WILL RETURN TO THE REGION BY SUNDAY WITH MOSTLY SUNNY
CONDITIONS AND LIGHT WINDS...WITH PROBABLE QUICK REBOUND IN TEMPS
TO MID 50S FOR MOST LOWER ELEVATIONS. AFTER THE BRIEF PERIOD OF 60
DEGREES EXPERIENCED YESTERDAY AT RENO...IT IS NOT OUT OF THE
QUESTION THAT MAX TEMPS MAY GET CLOSE TO THAT LEVEL AGAIN ON
SUNDAY. MJD
LONG TERM...MONDAY THROUGH THURSDAY...
CONFIDENCE IS VERY HIGH EARLY IN PD (MON-TUE) BUT THEN BECOMES
MODERATE AT BEST BY THU AS LONGWAVE PATTERN UNDERGOES SOME
ADJUSTMENTS AND DETAILS VARY CONSIDERABLY FROM RUN TO RUN.
EARLY IN PD...DETERMINISTIC RUNS AND ENSEMBLES SHOW STRONG RDG
EXTENDING ACRS THE SWRN U.S. INTO THE NRN ROCKIES WITH 500MB HGTS
AND 700MB TEMPS APPROACHING +2 SDEV. S/W ENERGY ON SRN END OF GULF
OF ALASKA TROF THEN PUSHES INTO THE PACNW TUE AND HELPS NUDGE RDG
AXIS EWD A BIT TUE WITH INCRG SWLY FLOW ALF. MODELS ARE FAIRLY
CONSISTENT WITH BRINGING SRN EXTENT OF FRONT AND LGT PRECIP TO NWRN
CA WITH SOME MID LVL CLOUDS MAKING THEIR WAY INTO NERN CA/NWRN NV
LATE TUE-TUE NGT. THE MAIN FEATURE MON-TUE WL BE ABV NORMAL TEMPS
WITH READINGS PUSHING 60S IN MANY LOCATIONS. THERE COULD EVEN BE A
70 DEGREE MAXIMA IN WRN NV BY TUE AFTN.
BYND TUE...MODELS WERE ADVERTISING A RETROGRESSIVE PATTERN WITH RDG
REDEVELOPING OVR THE ERN PAC AND ALLOWING TROUGHINESS AND COOLING
ACROSS THE WRN CONUS. THE GFS/ECMWF SWAPPED IDEAS ON AMPLITUDE OF
TROF WITH THE ECMWF NOW THE MOST AMPLIFIED AND COLDEST OF THE TWO
RUNS. ENSEMBLES WERE NOT MUCH HELP EITHER AS THE SPREAD IN THE 500MB
HGT FIELD INCREASES DRAMATICALLY BY DAY 7. LATEST MOS ENSEMBLES SHOW
MORE THAN 10 DEGREES SPREAD IN THE MAX/MIN PAIRS BY THU-FRI.
CONFIDENCE THAT TEMPS WL COOL AT LEAST SOME AS WE HEAD LATER INTO
THE WEEK IS FAIRLY HIGH. HOWEVER THE POSSIBILITY OF MORE
SIGNIFICANT COOLING IS NOT SO CLEAR. THE FCST WL REFLECT TEMPS
PEAKING MON-TUE AND THEN FALLING OFF SLIGHTLY WED-THU.
THE FCST REMAINS DRY FOR NOW. HOWEVER BOTH THE 00Z GFS/ECMWF SHOW
SOME LGT QPF ACRS WRN NV LATE WED-WED NGT IN DEFORMATION ZN OF UPR
LVL TROF. A FEW SHOWERS MAY NEED TO BE ADDED WED-THU IF MODELS CONT
TO MERGE ON A MORE STABLE SOLN OF UPR TROF AND CONT TO SHOW
MOISTURE/INSTBY IN THIS AREA. HOHMANN
AVIATION...
OVERALL CONFIDENCE IN WIND AND SNOW FCST IS VERY HIGH THRU TNGT.
VFR CONDS THIS MRNG WITH RDG WINDS CONTG TO INCR AHD OF APPROACHING
TROF. RDG WNDS WL INCR TO 80+KTS WITH MT WAVES AND LEE ROTORS PRIOR
TO CDFNT PASSAGE THIS EVENING. SFC WND GUSTS WL ALSO INCR...FIRST AT
THE KTVL/KTRK TAF SITES EARLY THIS MRNG AND THEN AT LOWER ELEVATIONS
INCLUDING KRNO AND LOCATIONS ALG THE ERN SIERRA BY LATE MRNG/EARLY
AFTN. GUSTS WL RANGE BTWN 35-45KT.
THE OTHER HAZARD WL BE LMTD CIGS/VSBY AT THE SIERRA TAF SITES DUE TO
SNOWFALL BEGINNING 21Z-23Z AND CONTG INTO EARLY SAT MRNG. THERE WL
BE A SOLID 6-8 HR PD OF MINIMUMS EXCEEDED AT KTRK/KTVL (AIRPORT
CLOSED TO AIR TRAFFIC) AND AN EVEN LONGER PD OF SOME LVL OF FLIGHT
RESTRICTION THROUGH 12Z SAT WITH 3-6 INCHES OF ACCUMULATION ON
RUNWAYS. FOR KRNO...A BRIEF PD OF RAIN/SNOW MIX WITH FRONTAL PASSAGE
LATE THIS EVENING (AROUND 06Z) WL REDUCE CIGS/VSBY TO MVFR CONDS.
ACCUMULATION ON THE KRNO RUNWAY IS NOT EXPECTED.
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY UNTIL 6 PM PST THIS EVENING FOR PYRAMID LAKE
IN NVZ004.
LAKE WIND ADVISORY UNTIL 1 PM PST THIS AFTERNOON FOR LAKE TAHOE
IN NVZ002.
WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 4 AM PST
SATURDAY NVZ002.
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 4 AM PST SATURDAY
NVZ001-003.
CA...HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 4 AM PST SATURDAY
CAZ073.
LAKE WIND ADVISORY UNTIL 1 PM PST THIS AFTERNOON FOR LAKE TAHOE
IN CAZ072.
WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 4 AM PST
SATURDAY CAZ072.
&&
HTTP://WEATHER.GOV/RENOHazardous weather outlook, Mar 12, 6:12 AM PST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
612 AM PST FRI MAR 12 2010
CAZ070>073-NVZ001>005-130215-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
612 AM PST FRI MAR 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE TAHOE BASIN FROM 1
PM THIS AFTERNOON THROUGH 4 AM SATURDAY. A WIND ADVISORY IS IN
EFFECT FROM 1 PM THIS AFTERNOON THROUGH 4 AM SATURDAY FOR PORTIONS
OF FAR WESTERN NEVADA AND MONO COUNTY CALIFORNIA.
SNOW WILL MOVE INTO THE NORTHERN SIERRA THIS MORNING AND WILL
MOVE INTO THE TAHOE BASIN BY THIS AFTERNOON AND TO MONO COUNTY
THIS EVENING. UP TO 6 INCHES OF SNOW IS EXPECTED AROUND LAKE TAHOE
BY SATURDAY MORNING...WITH CLOSE TO A FOOT OF SNOW ABOVE 7000
FEET. PLEASE REFER TO WWUS45 KREV RNOWSWREV FOR FURTHER DETAILS.
SNOW WILL BE HEAVY AT TIMES THROUGHOUT THE SIERRA AS THE SYSTEM
MOVES THROUGH THE REGION. SNOW IS POSSIBLE IN LASSEN AND PLUMAS
COUNTIES ABOVE 5500 FEET...MAKING TRAVEL DIFFICULT ACROSS PASSES
IN THE NORTHERN SIERRA. SNOW...COMBINED WITH STRONG WINDS...WILL
MAKE TRAVEL DIFFICULT ACROSS THE TAHOE BASIN AND IN MONO COUNTY
INTO SATURDAY MORNING.
WIND SPEEDS WILL INCREASE ACROSS WESTERN NEVADA AND MONO COUNTY
AHEAD OF THE COLD FRONT AS IT APPROACHES THE REGION TODAY. WIND
GUSTS COULD REACH OVER 50 MPH...MAKING TRAVEL DIFFICULT ALONG THE
HIGHWAY 395 CORRIDOR FROM RENO TO MAMMOTH LAKES. PLEASE REFER TO
WWUS75 KREV RNONPWREV FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HIGH PRESSURE WILL START TO BUILD INTO THE REGION THIS WEEKEND AND
CONTINUE INTO NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SPOTTERS ARE
ENCOURAGED TO REPORT SNOWFALL TOTALS AND SIGNIFICANT WIND
INFORMATION TO THE NATIONAL WEATHER SERVICE IN RENO.
O'HARA
HTTP://WEATHER.GOV/RENO
Strong Wind, Greater Reno/Carson City/Minden Area
- When
- March 12, 10:00 AM PST to 3:00 PM PST
- Where
- Greater Reno/Carson City/Minden Area forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $100
- Reported by
- Mesonet
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
Gusty winds on the 12th included widespread gusts between 35 and 45 mph. However, isolated high wind gusts were reported including 59 mph at the Galena RAWS, 57 mph five miles WSW of Gardnerville, and 58 mph at the Washoe Valley NDOT sensor.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Tennessee, March 12, 20101 death · $310,000 · 1 in hail · 3 events
- Coastal Flood and High Surf in New York, March 12 to 15, 2010$31 million · 15 events
- Rip Current in Florida, March 12, 20101 death · 1 injured · 1 event
- Avalanche in Colorado, March 12, 20101 death · 1 event
- Hail and Damaging Winds in Alabama, March 12, 2010$459,000 · 1.75 in hail · 32 events
- Flash Flooding in Iowa, March 12 to 13, 2010$550,000 · 4 events
- Tornado and Hail in Georgia, March 12, 2010$125,000 · EF0 · 14 events
- Hail and Damaging Winds in Alabama, March 12, 2010$50,000 · 2.75 in hail · 19 events
- Flooding in South Dakota, March 12 to 28, 2010$100,000 · 3 events
- Hail in Tennessee, March 12, 2010$20,000 · 1.25 in hail · 1 event
- Flooding and Hail in Tennessee, March 12, 2010$5,000 · 1 in hail · 10 events
- Lightning Strike in South Carolina, March 12, 2010$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222285.